Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 193, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 8, 2003, 10:54 PM EDT for Mercer County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2003, 10:54 PM EDT (02:54 UTC)
- Expired
- Aug 9, 2003, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 86 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 2.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 958 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 090257 FFWPBZ PAC085-090600- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 1054 PM EDT FRI AUG 8 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 200 AM EDT * AT 1054 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN FALLING OVER PORTIONS OF CENTRAL MERCER COUNTY. THE HEAVIEST RAIN HAS FALLEN OVER COOL SPRINGS CREEK NEAR FIVE POINTS AND NORTH MILLS JUST TO THE WEST OF ROUTE 19. HEAVY RAIN HAS ALSO BEEN FALLING OVER YELLOW CREEK JUST NORTH OF JACKSON CENTER. <<CALL TO ACTION>>BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:25 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 8, 10:25 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 1025 PM EDT FRI AUG 8 2003 SENDING OUT A QUICK UPDATE AS FLOOD WATCH HAS ENDED. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. RRR
Hazardous weather outlook, Aug 8, 5:04 AM EDT, 17 hours 50 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-080900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 504 AM EDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY DENSE FOG ACROSS THE REGION THIS MORNING WILL REDUCE VISIBILITIES TO LESS THAN ONE-QUARTER OF A MILE. THIS WILL MAKE THE MORNING COMMUTE DIFFICULT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA TODAY. THESE STORMS COULD PRODUCE VERY HEAVY RAIN AND WILL BE SLOW MOVING. THIS WILL ONCE AGAIN SET UP THE RISK FOR FLASH FLOODING ON AREA STREAMS. .DAYS TWO THROUGH SEVEN... MORE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGHOUT THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 8, 5:20 PM EDT, 5 hours 34 minutes before
PAZ016-082215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 520 PM EDT FRI AUG 8 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 5:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER JEFFERSON COUNTY IN PENNSYLVANIA. THESE STORMS ARE MOVING SLOWLY TO THE NORTHWEST AND MAY PRODUCE ONE-HALF TO ONE INCH OF RAINFALL BETWEEN 5:30 PM AND 6:20 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE PUNXSUTAWNEY...OLIVEBURG...AND BROOKVILLE. HEAVY RAIN WILL MAKE DRIVING DIFFICULT ALONG INTERSTATE 80. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE. IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY. TYBURSKI
Special weather statement, Aug 8, 5:35 PM EDT, 5 hours 19 minutes before
PAZ020-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 535 PM EDT FRI AUG 8 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL DEVELOPING OVER THE AREA... AT 5:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY HEAVY RAINFALL DEVELOPING OVER NORTH CENTRAL BEAVER COUNTY. THIS STORM IS NEARLY STATIONARY AND MAY PRODUCE ONE-HALF TO ONE INCH OF RAINFALL BETWEEN 5:30 PM AND 6:20 PM. LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE BIG BEAVER...NEW GALILEE...AND DARLINGTON. HEAVY RAIN WILL ALSO MAKE DRIVING DIFFICULT ALONG THE TURNPIKE. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE. IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY. TYBURSKI
Special weather statement, Aug 8, 5:42 PM EDT, 5 hours 12 minutes before
PAZ021-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 542 PM EDT FRI AUG 8 2003 ..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 5:40 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN ALLEGHENY COUNTY. THESE STORMS ARE MOVING SLOWLY TO THE NORTH AND MAY PRODUCE UP TO ONE-HALF INCH OF RAINFALL BETWEEN 5:45 PM AND 6:20 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE SOUTH PARK...BRENTWOOD...AND BALDWIN. HEAVY RAIN WILL MAKE DRIVING DIFFICULT ALONG ROUTE 51. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE. IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY. TYBURSKI
Special weather statement, Aug 8, 6:44 PM EDT, 4 hours 10 minutes before
OHZ041-082330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 644 PM EDT FRI AUG 8 2003 ..THUNDERSTORMS WITH HEAVY RAINFALL MOVING THROUGH THE AREA... AT 6:42 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL OCCURRING OVER SOUTHEASTERN COLUMBIANA COUNTY IN OHIO. THESE STORMS ARE NEARLY STATIONARY AND MAY PRODUCE UP TO 0.50 INCHES OF RAIN BETWEEN 6:45 PM AND 7:30 PM. LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE ROGERS...ELKTON...AND WEST POINT. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE FLOODING. IF YOU ARE DRIVING...DO NOT CROSS FLOODED ROADWAYS. IT ONLY TAKES A SMALL AMOUNT OF WATER TO LOSE CONTROL OF YOUR VEHICLE. IF YOU EXPERIENCE HIGH WATER PLEASE CALL THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772 WHEN YOU CAN DO SO SAFELY. TYBURSKI
Special weather statement, Aug 8, 8:51 PM EDT, 2 hours 3 minutes before
PAZ008-013-014-020-090145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 851 PM EDT FRI AUG 8 2003 ...SLOW MOVING THUNDERSTORMS... SLOW MOVING THUNDERSTORMS WILL CONTINUE THROUGH 10 PM. THE STRONGEST STORMS WILL CONTINUE BETWEEN HARSHAVILLE...BEAVER FALLS...ZELIENOPLE...WEST LIBERTY...FRANKLIN...AND OIL CITY. THESE STORMS ARE CAPABLE OF PRODUCING AN INCH OF RAINFALL IN 30 MINUTES AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME AREAS WILL RECEIVE GREATER THAN AN INCH AND ONE HALF THROUGH 10 PM...CAUSING DRAINAGE FLOODING AND PONDING IN LOW LYING AREAS. DO NOT DRIVE YOUR CAR THROUGH FLOWING WATER. MOST FLOOD RELATED DEATHS OCCUR WHEN MOTORISTS TRY TO CROSS FLOODED ROADS. RESIDENTS SHOULD PAY ATTENTION FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Local storm report, Aug 8, 9:40 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
940 PM EDT FRI AUG 8 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM ZELIENOPLE PA FLASH FLOODS
08/08/03 BUTLER NUMEROUS FLOODED ROADWAYS
INCLUDING PERRY HIGHWAY.
REPORTED BY EMERGENCY
MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 9:18 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Aug 9, 2:58 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
| Aug 9, 3:31 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 9, 5:38 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Aug 9, 5:53 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 9, 6:14 PM EDT | Flash Flood Warning | PBZ | Lawrence | 3 hr |
| Aug 9, 6:26 PM EDT | Flash Flood Warning | PBZ | Indiana | 3 hr |
| Aug 9, 6:32 PM EDT | Flash Flood Warning | PBZ | Mercer | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.